Limits...
Interaction between warfarin and the herbal product Shengmai-yin: a case report of intracerebral hematoma.

Su Q, Li Y - Yonsei Med. J. (2010)

Bottom Line: He remained confused and restless for 2 days, but then showed progressive recovery in the consciousness level as well as motor and verbal functions.Shengmai-yin contains herbal ingredients that can interact with warfarin.Patients on warfarin therapy should be discouraged from taking herbal medicines, especially preparations that are already known to have antiplatelet and antithrombotic effects.

View Article: PubMed Central - PubMed

Affiliation: Intensive Care Unit, First Affiliated Hospital, School of Medicine, Zhejiang University, Hangzhou, China.

ABSTRACT
A 71-year-old man was stable on warfarin (2.25 mg daily) therapy with an international normalized ratio (INR) of 1.8-2.2 after a heart valve replacement surgery. Recently, he consumed the liquid-like herbal product called shengmai-yin (10 mL daily) against medical advice. Seven days after the daily consumption of shengmai-yin, he was admitted to the intensive care unit because of consciousness disturbance [Glasgow Coma Scale (GCS) score 7] with an INR of 5.08. Head computed topography revealed intracerebral hematoma in the left temporoparietal region. Both warfarin therapy and the herbal product were withdrawn. At the same time, therapy with intravenous vitamin K1 40 mg was started. On the second day of admission, craniectomy was performed to remove the intacerebral hematoma under general anesthesia. He remained confused and restless for 2 days, but then showed progressive recovery in the consciousness level as well as motor and verbal functions. Shengmai-yin contains herbal ingredients that can interact with warfarin. The Drug Interaction Probability Scale (DIPS) indicated that warfarin and shengmai-yin were highly probable causes of intracerebral hematoma. Patients on warfarin therapy should be discouraged from taking herbal medicines, especially preparations that are already known to have antiplatelet and antithrombotic effects.

Show MeSH

Related in: MedlinePlus

The INR values of the patient 6 months before (values with minus on horizontal ordinate), during, and 6 months after (values with plus on horizontal ordinate) administration of shengmai-yin. The arrow indicates that time when the patients began administration of shengmai-yin. INR, international normalized ratio.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2908877&req=5

Figure 2: The INR values of the patient 6 months before (values with minus on horizontal ordinate), during, and 6 months after (values with plus on horizontal ordinate) administration of shengmai-yin. The arrow indicates that time when the patients began administration of shengmai-yin. INR, international normalized ratio.

Mentions: The patient received aortic valve and mitral valve replacement one year ago and his heart function restored to New York Heart Association Class I. He was receiving warfarin therapy after surgery. He was followed in the medical clinic every 4 weeks. His INR was mostly in the range of 1.8-2.2 (Fig. 2), except during the dose titration in the first month of warfarin therapy. During the medical clinical visit a half of year ago, the patient felt well and he stated that he was taking all of the prescribed drugs following medical advice. The INR value was 1.9 three month ago and 2.0 one month ago. The patient's blood pressure has been well-controlled since he was diagnosed hypertension.


Interaction between warfarin and the herbal product Shengmai-yin: a case report of intracerebral hematoma.

Su Q, Li Y - Yonsei Med. J. (2010)

The INR values of the patient 6 months before (values with minus on horizontal ordinate), during, and 6 months after (values with plus on horizontal ordinate) administration of shengmai-yin. The arrow indicates that time when the patients began administration of shengmai-yin. INR, international normalized ratio.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2908877&req=5

Figure 2: The INR values of the patient 6 months before (values with minus on horizontal ordinate), during, and 6 months after (values with plus on horizontal ordinate) administration of shengmai-yin. The arrow indicates that time when the patients began administration of shengmai-yin. INR, international normalized ratio.
Mentions: The patient received aortic valve and mitral valve replacement one year ago and his heart function restored to New York Heart Association Class I. He was receiving warfarin therapy after surgery. He was followed in the medical clinic every 4 weeks. His INR was mostly in the range of 1.8-2.2 (Fig. 2), except during the dose titration in the first month of warfarin therapy. During the medical clinical visit a half of year ago, the patient felt well and he stated that he was taking all of the prescribed drugs following medical advice. The INR value was 1.9 three month ago and 2.0 one month ago. The patient's blood pressure has been well-controlled since he was diagnosed hypertension.

Bottom Line: He remained confused and restless for 2 days, but then showed progressive recovery in the consciousness level as well as motor and verbal functions.Shengmai-yin contains herbal ingredients that can interact with warfarin.Patients on warfarin therapy should be discouraged from taking herbal medicines, especially preparations that are already known to have antiplatelet and antithrombotic effects.

View Article: PubMed Central - PubMed

Affiliation: Intensive Care Unit, First Affiliated Hospital, School of Medicine, Zhejiang University, Hangzhou, China.

ABSTRACT
A 71-year-old man was stable on warfarin (2.25 mg daily) therapy with an international normalized ratio (INR) of 1.8-2.2 after a heart valve replacement surgery. Recently, he consumed the liquid-like herbal product called shengmai-yin (10 mL daily) against medical advice. Seven days after the daily consumption of shengmai-yin, he was admitted to the intensive care unit because of consciousness disturbance [Glasgow Coma Scale (GCS) score 7] with an INR of 5.08. Head computed topography revealed intracerebral hematoma in the left temporoparietal region. Both warfarin therapy and the herbal product were withdrawn. At the same time, therapy with intravenous vitamin K1 40 mg was started. On the second day of admission, craniectomy was performed to remove the intacerebral hematoma under general anesthesia. He remained confused and restless for 2 days, but then showed progressive recovery in the consciousness level as well as motor and verbal functions. Shengmai-yin contains herbal ingredients that can interact with warfarin. The Drug Interaction Probability Scale (DIPS) indicated that warfarin and shengmai-yin were highly probable causes of intracerebral hematoma. Patients on warfarin therapy should be discouraged from taking herbal medicines, especially preparations that are already known to have antiplatelet and antithrombotic effects.

Show MeSH
Related in: MedlinePlus